Alert archive / South Dakota / Wind Advisories in 2018

Wind Advisory 8, NWS Aberdeen, SD

October 27, 2018Big Stone County, Minnesota; 6 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Oct 27, 2018, 11:38 AM CDT for Big Stone County, Minnesota; 6 counties in South Dakota. It took effect at Oct 27, 2018, 9:00 PM CDT. It was in force for 77 min.

The area

The counties it named.

The facts

Issued
Oct 27, 2018, 11:38 AM CDT (16:38 UTC)
In effect from
Oct 27, 2018, 9:00 PM CDT
Expired
Oct 27, 2018, 10:17 PM CDT
In force
77 min
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 110 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

914 
WWUS73 KABR 271638
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1138 AM CDT Sat Oct 27 2018

SDZ007-008-011-020-021-023-280045-
/O.NEW.KABR.WI.Y.0008.181028T0200Z-181028T0800Z/
Marshall-Roberts-Day-Codington-Grant-Deuel-
Including the cities of Britton, Sisseton, Webster, Watertown, 
Milbank, and Clear Lake
1138 AM CDT Sat Oct 27 2018

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 AM CDT
SUNDAY...

The National Weather Service in Aberdeen has issued a Wind
Advisory, which is in effect from 9 PM this evening to 3 AM CDT
Sunday.

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* TIMING...This evening through early Sunday morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

SDZ004-009-280045-
/O.EXB.KABR.WI.Y.0007.181027T2100Z-181028T0100Z/
Campbell-Walworth-
Including the cities of Herreid and Mobridge
1138 AM CDT Sat Oct 27 2018

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING...

The National Weather Service in Aberdeen has issued a Wind
Advisory, which is in effect from 4 PM this afternoon to 8 PM CDT
this evening.

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* TIMING...This afternoon into this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

SDZ005-010-280045-
/O.EXB.KABR.WI.Y.0007.181027T2100Z-181028T0300Z/
McPherson-Edmunds-
Including the cities of Eureka and Ipswich
1138 AM CDT Sat Oct 27 2018

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM CDT
THIS EVENING...

The National Weather Service in Aberdeen has issued a Wind
Advisory, which is in effect from 4 PM this afternoon to 10 PM
CDT this evening.

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* TIMING...This afternoon through this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

SDZ003-015-280045-
/O.CON.KABR.WI.Y.0007.181027T1800Z-181028T0100Z/
Corson-Dewey-
Including the cities of McIntosh and Isabel
1038 AM MDT Sat Oct 27 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* TIMING...This afternoon into early this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Winds this strong, along with dry conditions, has resulted in
  very high grassland fire danger in place this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

KF
3 follow-up statements
761 
WWUS73 KABR 272020
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
320 PM CDT Sat Oct 27 2018

MNZ046-280800-
/O.EXA.KABR.WI.Y.0008.181028T0200Z-181028T0800Z/
Big Stone-
Including the city of Ortonville
320 PM CDT Sat Oct 27 2018

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 AM CDT
SUNDAY...

The National Weather Service in Aberdeen has issued a Wind
Advisory, which is in effect from 9 PM this evening to 3 AM CDT
Sunday.

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* TIMING...This evening through early Sunday morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

SDZ003-015-280100-
/O.CON.KABR.WI.Y.0007.000000T0000Z-181028T0100Z/
Corson-Dewey-
Including the cities of McIntosh and Isabel
220 PM MDT Sat Oct 27 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* TIMING...This afternoon into early this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Winds this strong, along with dry conditions, has resulted in
  very high grassland fire danger this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

SDZ004-009-280100-
/O.CON.KABR.WI.Y.0007.181027T2100Z-181028T0100Z/
Campbell-Walworth-
Including the cities of Herreid and Mobridge
320 PM CDT Sat Oct 27 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* TIMING...This afternoon into this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

SDZ005-010-280300-
/O.CON.KABR.WI.Y.0007.181027T2100Z-181028T0300Z/
McPherson-Edmunds-
Including the cities of Eureka and Ipswich
320 PM CDT Sat Oct 27 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* TIMING...This afternoon through this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

SDZ007-008-011-020-021-023-280800-
/O.CON.KABR.WI.Y.0008.181028T0200Z-181028T0800Z/
Marshall-Roberts-Day-Codington-Grant-Deuel-
Including the cities of Britton, Sisseton, Webster, Watertown, 
Milbank, and Clear Lake
320 PM CDT Sat Oct 27 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 3 AM
CDT SUNDAY...

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* TIMING...This evening through early Sunday morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

KF
239 
WWUS73 KABR 280053 AAA
NPWABR

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Aberdeen SD
753 PM CDT Sat Oct 27 2018



SDZ003-004-009-015-280200-
/O.CAN.KABR.WI.Y.0007.000000T0000Z-181028T0100Z/
Corson-Campbell-Walworth-Dewey-
Including the cities of McIntosh, Herreid, Mobridge, and Isabel
753 PM CDT Sat Oct 27 2018 /653 PM MDT Sat Oct 27 2018/

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Aberdeen has cancelled the Wind
Advisory. 

Winds have fallen below advisory levels this evening.

$$

SDZ005-010-280200-
/O.CAN.KABR.WI.Y.0007.000000T0000Z-181028T0300Z/
McPherson-Edmunds-
Including the cities of Eureka and Ipswich
753 PM CDT Sat Oct 27 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Aberdeen has cancelled the Wind
Advisory. 

While gusty northwest winds will still be possible this evening,
they are not expected to reach advisory criteria.

$$

MNZ046-SDZ007-008-011-020-021-023-280800-
/O.CON.KABR.WI.Y.0008.181028T0200Z-181028T0800Z/
Big Stone-Marshall-Roberts-Day-Codington-Grant-Deuel-
Including the cities of Ortonville, Britton, Sisseton, Webster, 
Watertown, Milbank, and Clear Lake
753 PM CDT Sat Oct 27 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CDT SUNDAY...

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* TIMING...This evening through early Sunday morning.

* IMPACTS...Gusty winds will blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
295 
WWUS73 KABR 280317
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1017 PM CDT Sat Oct 27 2018


MNZ046-SDZ007-008-011-020-021-023-280430-
/O.CAN.KABR.WI.Y.0008.000000T0000Z-181028T0800Z/
Big Stone-Marshall-Roberts-Day-Codington-Grant-Deuel-
Including the cities of Ortonville, Britton, Sisseton, Webster, 
Watertown, Milbank, and Clear Lake
1017 PM CDT Sat Oct 27 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Aberdeen has cancelled the Wind
Advisory. 

While breezy northwest winds are still expected overnight,
they are expected to remain below advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Oct 27, 6:31 AM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Oct 27, 6:31 AM CDT, 5 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
631 AM CDT Sat Oct 27 2018

.UPDATE...
Issued at 626 AM CDT Sat Oct 27 2018

See updated aviation discussion below.

&&

.SHORT TERM...(Today and Tonight)
Issued at 343 AM CDT Sat Oct 27 2018

Winds this afternoon through tonight will be the main forecast
concern.

An upper level shortwave currently over southern British Columbia,
will track across our region this afternoon through tonight. This
system will bring light rain, mainly in North Dakota and the
northeast portion of CWA. The main issue will be strong
northwesterly winds behind a cold front. Models have been
consistent with showing half km winds of 40 to 50 knots tracking
southeast across the CWA from 21Z to 9Z. The NAEFS return interval
is finally picking up on the idea of high winds tonight, with the
strongest winds occurring above 850 mb. Most model guidance
suggest a solid, 20 knots across the area tonight, which maybe on
the lower end based on the mixing potential. Buffer soundings
indicate wind advisory criteria in north central SD this
afternoon, with a lower probability in Mobridge. Will issue a wind
advisory for Corson and Dewey Counties for this afternoon. Winds
should decrease as they push east across the CWA tonight. Near
advisory levels will be possible for all area tonight, mainly
before 9Z. The next forecast shift may need to consider expanding
the wind adv east tonight.

.LONG TERM...(Sunday through Friday)
Issued at 343 AM CDT Sat Oct 27 2018

The majority of the extended period looks to be dry at this time.
High pressure will dominate Sunday. A cold front will move through
dry on Monday, with high pressure returning Tuesday and Wednesday.
An elongated frontal boundary will approach Wednesday night, and
will track across the area Thursday in association with shortwave
energy associated with a deepening upper level trough over the
central part of the country. Precipitation looks to track from west
to east late Wednesday night into Thursday night. The precipitation
will be mostly rain, but nighttime temperatures may be cool enough
to allow some snow to mix in. Accumulations will be minimal. High
pressure moves in behind the exiting system, with a return to dry
conditions on Friday.

Temperatures will remain mild during the first half of the period,
with highs in the mid 50s to lower 60s Sunday and Monday, and in the
50s on Tuesday. Cooler air then moves in, with highs in the 40s
during the remainder of the period. Overnight lows will be in the
30s Sunday night and Monday night, with 20s to lower 30s common
after that.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 626 AM CDT Sat Oct 27 2018

Areas of MVFR vsbys in fog will occur over parts of the far
eastern CWA through mid morning or so. Otherwise, VFR conditions
will prevail across the area today and tonight. Scattered rain
showers may affect parts of north central South Dakota this
afternoon, and northeastern South Dakota and west central
Minnesota late this afternoon into tonight. Also look for winds to
shift to the northwest this afternoon and increase into the 15 to
30 knot range, continuing into the evening hours before
diminishing overnight.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from noon today to 7 PM MDT this evening for
     SDZ003-015.

MN...None.
&&

SHORT TERM...SD
LONG TERM...Parkin
AVIATION...Parkin
Hazardous weather outlook, Oct 27, 4:17 AM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
417 AM CDT Sat Oct 27 2018

MNZ039-046-SDZ004>011-016>023-033>037-045-048-051-280930-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-
Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
417 AM CDT Sat Oct 27 2018 /317 AM MDT Sat Oct 27 2018/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Wind gusts of 40 to 45 mph will be possible tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003-015-280930-
Corson-Dewey-
317 AM MDT Sat Oct 27 2018

This Hazardous Weather Outlook is for north central South Dakota.

.DAY ONE...Today and tonight.

Gusty northwesterly winds of 25 to 35 mph with gusts of 45 mph can be
expected this afternoon through this evening. These strong winds will
promote very high fire danger.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 6:53 PM CDTSpecial Weather StatementABRTraverse52 min
Oct 27, 3:42 AM CDTWind AdvisoryABRCampbell, Corson, Dewey, Edmunds, McPherson, Walworth16 hr

Nearby

Wind Advisories in South Dakota, 2018Wind Advisories in Minnesota, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.